Forum

Baclofen

Hi,

I have been prescribed baclofen as an anti-spasticity drug, but after starting on the low dose of 5mg (as recommended) it seemed to make me unstable on my feet (i'm bad enough as it is - so this was quite disconcerting). Before ramping up to 1 daily dose of 10mg, does it tend to get worse, before it gets better? Also when do you tend to take your full dose - first thing in the morning or in the evening? I ask as I was originally taking quinine at night to prevent my night time marrathon running and my neuro physio wondered if it might be better to take it in the evening.

The other reason for asking is that I'm evaluating FES at the moment, so I don't want to ruin my chances of possiable funding if my legs turn to rubber!!

Any insights into this would be really welcome.

Mike.

Hi Mike, well as many others will probably tell you, baclofen is a good drug, but it has to be taken with care.....as you`ve already found out.

Back in my early days of mobility problems and severe spasms, I was put on 10mg 3 times a day. I was having a lot of falls, which seemed to worsen with the baclofen. But in order to stop the really agonising spams, the dose was increased to 70mg a day.

Looking back, I think having such a high dose put me in a wheelchair within 2 years of MS like symptoms. I never knew about FES back then or I would`ve asked if I was a suitable candidate for it.

I now take 30mg baclofen, plus 300mg quinine at bedtime. I still do some transfers, using a patient turner and a hoist at other times, depending on my fatigue levels, so I need to keep my standing strength. Any higher dose affects my standing strength. I tried to up the dose a while back and found I was having bladder accidents and swallowing my tongue at night........eek!...plus weaker legs.

So i would say it is better to take baclofen at bedtime......safer!

Hope this has helped you.

luv Pollx

I would concur with Poll on taking the Baclofen at night.

However, if you do get additional/worsening symptoms then you need to mention this to your gp/neuro.

Baclofen is a much cheaper drug so tends to be prescribed first! There are other drugs, including tizanidine, which might be worth trying.

If you've exhausted these then maybe ask your neuro if you can try sativex. They tend to hold this in reserve as it's massively more expensive!

I wish you well.

 

I started of taking 5mg at night,Over the past year i started doing 10mg in the morning,and 10mg at night.Feel much better for it.Still lurch when i walk,but not tripping so much now.x

what is fes .

Hi,

Baclofen only stays in the body for about 6 hours so it is best taken spread through the day to get the best effect from it. So when you go up to 10 mg take 5 at night and 5 in the morning and if you go up to 15 take it 3 x a day.


But it can definitely make you wobbly in the legs. It is a muscle relaxant and it can cause jelly legs quite quickly in a low dose in some people so let your Dr know if you think your legs are geting weaker. It may not be the drug for you.

I was on Baclofen for years and the spasms and spasticity were getting worse and worse as was the weakness. I was on 75mg a day in 3 divided doses amd my neuro recently took me off it all together. I am now walking better than I have for a coupe of years and oddly the spasticity has lessened. In some people Baclofen can cause a paradoxical worsening of spasticity too so it definitely wasn't the drug for me. Wish I had known earlier!

Monitor the weakness and talk to your Dr or MS Nurse.

Hope it goes well,

Belinda